Manitoba

3 possible fentanyl overdoses reported in Winnipeg on weekend, police say

Winnipeg police are issuing a "wake-up call" about the dangers of fentanyl after three overdoses possibly linked to the drug were reported on Sunday morning.

Man and woman found unconscious in vehicle early Sunday morning

Emergency crews found two people unconscious inside a vehicle in this 7-Eleven parking lot on Main Street and Bannerman Avenue early Sunday morning. (Jeff Stapleton/CBC)
Winnipeg police are issuing a "wake-up call" on the dangers of fentanyl after three overdoses possibly linked to the drug were reported on Sunday morning.

RAW: Const. Jason Michalyshen speaks to reporters about the drug overdose investigation

CBC News: Winnipeg at 6:00

5 years ago
1:28
Winnipeg police are issuing a "wake-up call" on the dangers of fentanyl after three overdoses possibly linked to the drug were reported on Sunday morning. 1:28

"We don't often talk about medical-related incidents but … we're talking about the potential of three individuals losing their lives," Const. Jason Michalyshen told reporters on Monday.

Police say patrol officers found a 55-year-old man and a 31-year-old woman unconscious and "possibly suffering from a fentanyl-related overdose" inside a vehicle near the 1300 block of Main Street at around 4:10 a.m. Sunday. Paramedics revived the pair and took them to hospital.

A third person, a 27-year-old man who was found walking nearby, was also taken to hospital.

All three people are currently listed in stable condition, said Michalyshen, who added it was a "very scary scenario" when officers found the two unconscious people in the vehicle.

"Our members, when they attended to the vehicle after being flagged down, they couldn't wake [them] up or get any sort of response from these two individuals," he said.

Const. Jason Michalyshen of the Winnipeg Police Service speaks to reporters about the drug overdose investigation on Monday. (Erin Brohman/CBC)
"In fact, when the officers were flagged down, it was believed they were deceased."

Police said they are still trying to determine what drugs were involved in the overdoses.

"One of the possible substances is fentanyl. However, further testing is required and ongoing," Michalyshen said.

Michalyshen said paramedics have access to naloxone, a known opiate blocker and overdose-reversing drug. However, he could not say whether it was used in this case because that detail is private health information.

He said while police are not trying to scare anyone, people need to talk about the risks related to the illicit use of fentanyl and other drugs.

"I think it's important that these conversations continue and, again, we're not about to make examples of these individuals, [but] prevent this from happening to anyone else in the future," he said.

"If there are individuals who are engaging in this type of hazardous behaviour, we hope maybe this is that wake-up call for them."

Anyone who sees someone experiencing an overdose is urged to call 911 and perform "rescue breaths" if the person isn't breathing.

now